Florida, 2024

Heavy Rain in Florida, August 27, 2024

August 27, 2024 · NWS JAX · 2 events in 1 county or zone

Lingering high moisture with PWATs near 2 inches across NE FL produced locally heavy rainfall in diurnally enhanced afternoon showers and isolated storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lingering high moisture with PWATs near 2 inches across NE FL produced locally heavy rainfall in diurnally enhanced afternoon showers and isolated storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 27, 1:19 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 27, 1:19 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
219 PM EDT Tue Aug 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 215 PM EDT Tue Aug 27 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

High pressure ridging just north of the region over the southern
Appalachians will continue to bring light easterly onshore winds
across our area through the rest of this afternoon along with
some drier air over interior SE GA that will limit any shower
development NW of US 84 while ongoing moisture levels at or above
2.0 inches south of I-10 into north central FL will allow for
scattered to numerous showers and isolated to scattered T'storms
to shift from the coast inland towards I-75 with the passage of
as the Atlantic seabreeze. No severe T'storms are expected with
the presence of warmer than average mid level temperatures around
-5 Celsius contributing to weak lapse rates aloft, but strong
wind gusts to up to 35-50 mph are possible in any outflow or
seabreeze collisions, especially towards I-75 as the Gulf coast
seabreeze encounters the Atlantic seabreeze there. Weak east to
northeasterly flow aloft will contribute to slow moving heavy
downpours that may produce localized minor flooding impacts with
locally heavy rainfall amounts of 2-3 inches possible where the
heaviest showers/T'storms linger. Easterly winds will be mainly
5-10 mph with gusts to 15 mph at the beaches at times. Highs will
reach the upper 80s along the coast, near 90 along I-95, and
into the low 90s inland.

Still expect showers and T'storms to end near or just after sunset
this evening with skies trending mostly clear late overnight as
dry air continues to sink south from the high to the north. Then,
low stratus and patchy fog will develop after midnight over SE GA
and into the Suwanee valley of inland NE FL and linger into
sunrise as winds become calm inland. Lows will be in the low 70s
over inland SE GA, mid 70s over inland NE FL and the upper 70s
along the coast.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 215 PM EDT Tue Aug 27 2024

Ridging aloft will continue to build across the southeastern states
and portions of the Mid-Atlantic region on Wednesday. Meanwhile,
the axis of Atlantic ridging aloft will continue to extend its
axis across the southeastern states, maintaining a prevailing
easterly low level flow. A drier and more subsident air mass
will limit diurnal convective coverage to isolated at best for
most of southeast GA, while widely scattered convection develops
along a dominant, inland-moving Atlantic sea breeze boundary.
Deeper moisture will be confined to north central FL and southern
portions of the Suwannee Valley, where scattered to numerous
mainly late afternoon and early evening showers and thunderstorms
are forecast. Highs will generally climb to the low and mid 90s
for locations west of the I-95 corridor, while a persistent
onshore breeze keeps coastal highs mostly in the upper 80s.
Maximum heat index values will reach the 100-105 range at most
locations.

Convection will shift to the west of the Suwannee River towards
sunset on Wednesday night, with patchy to areas of fog and low
stratus possible during the predawn and early morning hours on
Thursday for inland locations along and north of the I-10
corridor. Lows will remain in the 70s area-wide.

A Tropical Upper Tropospheric Trough (TUTT) will develop on
Thursday well offshore of the Carolina Coast as ridging aloft
remains in place over the southeastern states. Strengthening
north-northeasterly flow aloft to the west of this feature will
advect an even drier air mass over most of our area, with
deeper moisture remaining confined to north central FL. Mostly
dry weather will continue across southeast GA, with only isolated
diurnal convection forecast along the I-10 corridor, and scattered
to numerous late afternoon and early evening showers and
thunderstorms for north central FL. The drier air mass will allow
highs to tick upwards by a few degrees, with mid 90s forecast for
most inland locations, while a light onshore breeze keeps highs
in the upper 80s to around 90 for locations east of I-95.
Patchy fog formation will again be possible during the predawn
and early morning hours on Friday for inland locations north of
the I-10 corridor, with lows remaining in the 70s region-wide.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 215 PM EDT Tue Aug 27 2024

Ridging aloft will retrograde slightly to a position over the
lower Mississippi Valley on Friday, allowing the Tropical Upper
Tropospheric Trough (TUTT) to nudge closer to the FL Atlantic coast.
A drier air mass will persist across southeast GA on Friday,
limiting convective coverage to isolated at best. Only isolated to
widely scattered diurnal convection is possible along the I-10
corridor, mainly along the inland moving Atlantic sea breeze
boundary, with deeper moisture remaining confined to north central
FL, where scattered to numerous late afternoon and early evening
showers and thunderstorms are forecast. Highs will generally reach
the 90-95 range at inland locations, with onshore winds keeping
coastal highs in the upper 80s. Convection will continue to subside
and move west of our area by the mid-evening hours on Friday, with
lows remaining in the 70s area-wide.

The TUTT cell will remain situated just offshore of the northeast
FL coast on Saturday, keeping a rather stagnant weather pattern in
place for one more day. Troughing aloft sweeping across the Great
Lakes region on Sunday and New England on Monday will finally lift
the TUTT cell and its associated dry air mass with it, allowing
for low level flow to gradually become more southerly on Sunday
and Monday. Troughing to our north will also push a surface cold
front into the southeastern states, resulting in increasing chances
for showers and thunderstorms from Sunday through Tuesday. Low
level south-southwesterly flow will keep seasonably hot weather in
place through Monday despite increasing diurnal coverage of showers
and thunderstorms, with low and mid 90s expected for inland locations,
with highs around 90 at coastal locations. A large surface ridge will
build over the Great Lakes and Ohio Valley in the wake of this frontal
boundary early next week, likely resulting in low level winds shifting
to a more easterly direction by Tuesday, which could cool off high
temperatures by a few degrees, especially at coastal locations.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Tue Aug 27 2024

Scattered showers and T'storms will drift westward from the coastal
sites towards the inland TAF sites as the Atlantic seabreeze slides
westward through the area this afternoon thanks to high pressure
to the north continuing easterly onshore flow. Have VCTS for all
sites except SSI where more dry air will keep chances for thunder
too low with tempo groups for MVFR restrictions from thunderstorms
at VQQ through 21Z and at GNV 20-23Z. Light easterly winds 6-10
knots will subside away from the coast after sunset and settle to
near calm at the duval and inland sites around 06Z, but remain
variable 3-5 knots overnight SSI and SGJ. MVFR fog will develop
towards sunrise after 08Z at GNV and VQQ with scattered low
ceilings around 1.0-1.5 kft developing as well, but confidence too
low on prevailing low end MVFR ceilings at SSI, JAX, VQQ, and
GNV. Fog inland should lift by 13z with the Atlantic seabreeze
beginning early with easterly light winds 5-8 knots and generating
VCSH coverage by the end of the period.

&&

.MARINE...
Issued at 215 PM EDT Tue Aug 27 2024

Onshore easterly flow around high pressure to the north will bring
scattered showers and a few embedded thunderstorms possible across
our local waters through Wednesday. High pressure will then shift
off the southeastern seaboard, becoming anchored close to Bermuda
towards the end of the week. Shower and thunderstorm coverage
decreases later this week as winds shift to a southeasterly
direction. Winds should become more southerly late this weekend
into early next week, resulting in a gradual increase in showers
and thunderstorms across our local waters.

Rip Currents: Moderate rip current risk at NE FL and SE GA beaches
today, and likely through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  73  94 /   0  20   0  10
SSI  77  89  79  90 /   0  20   0  10
JAX  75  91  75  91 /   0  30   0  30
SGJ  77  89  77  90 /  10  40   0  30
GNV  73  92  74  93 /  10  50   0  50
OCF  75  93  73  93 /  10  60   0  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 27, 1:24 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
224 PM EDT Tue Aug 27 2024

FLZ137-237-271900-
Eastern Putnam FL-Western Putnam FL-
224 PM EDT Tue Aug 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PUTNAM COUNTY
THROUGH 300 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Palatka. A strong thunderstorm was nearly stationary.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palatka, East Palatka, Orange Mills, and San Mateo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2961 8154 2960 8170 2975 8172 2976 8156
TIME...MOT...LOC 1823Z 176DEG 1KT 2966 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
August 27, 3:14 PM EST to 4:14 PM EST
Where
Marion County, 1.21 mi E of Candler
Reported by
Public
Coordinates
29.070, -81.950

A public weather station along Locust | Terrace Place measured 2.09 inches in 1 | hour.

Heavy Rain, Marion

When
August 27, 3:19 PM EST to 4:24 PM EST
Where
Marion County, 0.69 mi S of Candler
Reported by
Public
Coordinates
29.060, -81.970

A public weather station along SE 108th | Terrace Road measured 2.16 inches between | 4:19 pm and 5:24 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203904, 1203905.